Advertisement

Shooting Methods for Bifurcation Problems in Ordinary Differential Equations

  • Helmut Weber
Chapter
Part of the ISNM: International Series of Numerical Mathematics / Internationale Schriftenreihe zur Numerischen Mathematik / Série internationale d’Analyse numérique book series (ISNM, volume 54)

Abstract

We consider multiple shooting methods for bifurcation problems involving boundary value problems for ordinary differential equations. The case of bifurcation from a simple eigenvalue is treated as well as the solution of perturbed bifurcation problems. The original problem is discretizised via shooting techniques. This yields a finite-dimensional bifurcation problem which is solved by a special iteration scheme, having its origin in the theory of Lyapunov and Schmidt. A numerical example demonstrates that our algorithm workes well.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    K.E. Atkinson, The numerical solution of an bifurcation problem, SIAM J. Numer. Anal. 14 (1977), 584–599CrossRefGoogle Scholar
  2. [2]
    M.S. Berger, D. Westreich, A convergent iteration scheme for bifurcation theory in Banach spaces, J. Math. Anal. Appl. 43 (1973), 136–144CrossRefGoogle Scholar
  3. [3]
    E.A. Coddington, N. Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955Google Scholar
  4. [4]
    M.G. Crandall, P.H. Rabinowitz, Bifurcation from simple eigenvalues, J. Functional Analysis 8 (1971), 321–340CrossRefGoogle Scholar
  5. [5]
    Y.-M.J. Demoulin, Y.M. Chen, An iteration method for solving nonlinear eigenvalue problems, SIAM J. Numer. Anal. 28 (1975), 588–595Google Scholar
  6. [6]
    J.P. Keener, H.B. Keller, Perturbed bifurcation theory, Arch. Rational Mech. Anal. 50 (1974), 159–175CrossRefGoogle Scholar
  7. [7]
    H.B. Keller, Numerical solution of bifurcation and nonlinear eigenvalue problems, Applications of bifurcation theory, Academic Press, New York, 1977Google Scholar
  8. [8]
    H.B. Keller, W.F. Langford, Iterations, perturbations and multiplicities for nonlinear bifurcation problems, Arch. Rational Mech. Anal. 48 (1972), 83–108CrossRefGoogle Scholar
  9. [9]
    J.B. Keller, S. Antmann, Bifurcation theory and nonlinear eigenvalue problems, Benjamin, New York, 1969Google Scholar
  10. [10]
    S. Kesavan, La méthode de Kikuchi applique aux equations de von Karman, Numer. Math. 32 (1979), 209–232CrossRefGoogle Scholar
  11. [11]
    F. Kikuchi, An iterative finite element scheme for bifurcation analysis of semi-linear elliptic equations, Institute of Space and Aeronautical Science, University of Tokyo, Report Nr. 542 (Vol. 41, No. 6), 1976Google Scholar
  12. [12]
    W.F. Langford, Numerical solution of bifurcation problems for ordinary differential equations, Numer. Math. 28 (1977), 171–190CrossRefGoogle Scholar
  13. [13]
    W.F. Langford, A shooting algorithm for the best least squares solution of two-point boundary value problems, SIAM J. Numer. Anal. 14 (1977), 527–542CrossRefGoogle Scholar
  14. [14]
    J.E. Marsden, M. McCracken, The Hopf bifurcation and its applications, Springer, Berlin, 1976CrossRefGoogle Scholar
  15. [15]
    G.H. Pimbley, Jr., Eigenfunction branches of nonlinear operators and their bifurcations, Lecture Notes in Mathematics 104, Springer, Berlin, 1969CrossRefGoogle Scholar
  16. [16]
    W.T. Reid, Ordinary differential equations, Wiley & Sons, New York, 1971Google Scholar
  17. [17]
    W.C. Rheinboldt, Numerical methods for a class of finite-dimensional bifurcation problems, SIAM J. Numer. Anal. 15 (1978), 1–11CrossRefGoogle Scholar
  18. [18]
    I. Stakgold, Branching of solutions of nonlinear equations, SIAM Review 13 (1971), 283–332CrossRefGoogle Scholar
  19. [19]
    M.M. Wainberg, W.A. Trenogin, Theorie der Lösungsverzweigung bei nichtlinearen Gleichungen, Akademie-Verlag, Berlin (DDR) 1973Google Scholar
  20. [20]
    H. Weber, Numerische Behandlung von Verzweigungsproblemen b. Randwertaufgaben gewöhnlicher Differentialgleichungen, Doctoral Thesis, Johannes Gutenberg-Universität Mainz, 1978Google Scholar
  21. [21]
    H. Weber, Numerical treatment of bifurcation problems for ordinary differential equations, Numer. Math. 32 (1979), 17–29CrossRefGoogle Scholar
  22. [22]
    H. Weber, Numerische Behandlung von Verzweigungsproblemen bei gewöhnlichen Randwertaufgaben, Intern. Ser. Numer. Math. 48, 176–190, Birkhäuser, Basel, 1979Google Scholar
  23. [23]
    H. Weber, Numerical solution of Hopf bifurcation problems, Mathematical Meth. in the Appl. Sci., in press (1980)Google Scholar
  24. [24]
    H. Weber, H.D. Mittelmann, Numerical methods for bifurcation problems — a survey and classification, these proceedings, 1980Google Scholar
  25. [25]
    R. Weiss, The convergence of shootings methods, BIT 13 (1973), 270–275CrossRefGoogle Scholar
  26. [26]
    R. Weiss, Bifurcation in difference approximations to two-point boundary value problems, Math. Comp. 29 (1975), 746–760CrossRefGoogle Scholar
  27. [27]
    D. Westreich, Y.L. Varol, Numerical bifurcation at simple eigenvalues, SIAM J. Numer. Anal. 16 (1979), 538–546CrossRefGoogle Scholar
  28. [28]
    D. Westreich, Y.L. Varol, Applications of Galerkin’s method to bifurcation and two-point boundary value problems, J. Math. Anal. Appl. 70 (1979), 399–422CrossRefGoogle Scholar

Copyright information

© Springer Basel AG 1980

Authors and Affiliations

  • Helmut Weber
    • 1
  1. 1.Abteilung MathematikUniversität DortmundDortmund 50Deutschland

Personalised recommendations